Retaking Zithromax After Vomiting
In our latest question and answer, the pharmacist discusses whether or not you need to retake Zithromax after throwing up.
I was prescribed a Zpack for pneumonia. I threw up within minutes of the first dose....later that day I took the second pill. Then I mixed up the order..today should be day 3...is this ok?
Vomiting after taking a dose of medication can be extremely concerning, and it can be challenging to know whether or not it was adequately absorbed or not.
The natural question is whether or not you should retake your last dose of medication and unfortunately, the answer isn't always clear for the vast majority of drugs.
It goes without saying if you vomit immediately after taking a dose or you see an intact medication (such as a tablet) in your vomit (known as vomitus), it would be a good idea to re-dose as you clearly haven't absorbed the medication.
When it gets to be more than a few minutes after taking a dose that you vomit, it is important to evaluate the risk of treatment failure (from a dose that is not properly absorbed due to vomiting) versus the risk of side effects.
For example, it may make more sense to consider re-dosing an anti-infective medication (like Zithromax) or emergency contraceptive pill over a longer time-frame versus a maintenance medication like one for cholesterol.
On the other hand, it may be extremely risky to re-dose certain medications with potentially severe adverse effects, like strong opioids (oxycodone).
As you are concerned with Zithromax, I will cover that.
Zithromax After Vomiting
Fortunately for Zithromax (azithromycin), the prescribing information for the drug gives specific directions in a case where you throw up soon after taking a dose.
In fact, since Zithromax comes in various dosage forms (e.g., tablets, extended-release suspension), we have a few different recommendations.
Zithromax Extended-Release Suspension
The prescribing information for the extended-release suspension (ZMax) states the following:
"In the event that a patient vomits within 5 minutes of administration, the health care provider should consider additional antibiotic treatment since there would be minimal absorption of azithromycin. Since insufficient data exist on absorption of azithromycin if a patient vomits between 5 and 60 minutes following administration, alternative therapy should be considered. Neither a second dose of Zmax nor alternative treatment is warranted if vomiting occurs ≥60 minutes following administration, in patients with normal gastric emptying."
So, although there isn't a specific recommendation regarding whether or not to re-dose if you vomit after taking the extended-release Zithromax, it does give guidance:
- If you vomit within 5 minutes of taking a dose, retake it since absorption isn't likely to have occurred yet.
- If you vomit between 5 and 60 minutes following a dose, you should probably retake it since 'alternative therapy' should be considered.
- If you vomit more than 60 minutes after taking a dose, there is no need to retake a dose as long as you have normal GI function.
Immediate-release Zithromax (azithromycin) products include:
- Film-coated tablets
- Suspension (non-extended release)
There is slightly less guidance available when it comes to these immediate-release versions of Zithromax. The prescribing information for these products states:
"The safety of re-dosing azithromycin in pediatric patients who vomit after receiving 30 mg/kg as a single dose has not been established. In clinical studies involving 487 patients with acute otitis media given a single 30 mg/kg dose of azithromycin, 8 patients who vomited within 30 minutes of dosing were re-dosed at the same total dose."
So basically, the safety of redosing isn't known but in clinical trials, patients did retake their dose if they vomited within 30 minutes after receiving it. This is pretty good evidence that you should likely re-dose if you vomit within 30 minutes of taking immediate-release Zithromax.
Nevertheless, since there is no specific recommendation, it would be prudent to discuss your options with your doctor. They also have your complete medical history and can give the most appropriate guidance.
General Information On Redosing
As mentioned at the beginning of this answer, there are many considerations when it comes to re-dosing medication after vomiting. Some of these considerations include:
- Does the drug have a low margin of error (e.g., antibiotics or birth control pills)?
- Do the potential benefit outweigh the risk of side effects?
- What is the dosage form of the drug (e,g, liquid versus tablet)?
- The pharmacokinetic properties of the drug.
- Do you have a condition in which your stomach delays moving its contents to the small intestine (i.e., delayed gastric emptying)?
- Concurrent medications (e.g. anticholinergics)?
Each of the above factors could affect how fast a drug is absorbed and would need to be taken into account if you vomit after taking a dose.
For one example, if you are taking a stomach antispasmodic, such as Lomotil, it will generally take longer for drugs to absorb. This may necessitate re-dosing, even if a considerable amount of time has passed.
Most studies state that the rate of gastric emptying (how fast the contents in your stomach move to the small intestine) is the rate-limiting step in drug absorption. Therefore, it may be one of the more important factors to consider when deciding whether or not to take another dose of medication after vomiting.
What Do Medical Organizations Recommend?
There somewhat surprisingly aren't published guidelines on what to do if you throw up after taking a dose of medication. This is most likely due to the fact there are so many factors to consider and specific recommendations should be done on a case-to-case basis.
There are few studies on the matter. One source, the Prescriber's letter by the Therapeutic Research Center, gives a recommendation. Their expert consensus is as follows:
"As a general rule, if a capsule or tablet is visible in the vomitus or the dose was ingested within 15 minutes prior to vomiting, the dose should be readministered. If the patient is unsure if the tablet or capsule was vomited, the dose does not have to be readministered if it has been more than one hour from time of ingestion. Most drugs will have moved on past the stomach by this time."
The best sources for guidance on what to do are your doctor and the package insert for the medication in question. Just like Zithromax, many times the manufacturer of the drug will give a recommendation on whether or not to re-dose after vomiting.
Regarding the specific question asked, throwing up within minutes of taking a dose from your ZPak, this most likely necessitates redosing. Most sources state that in fewer than 5 minutes, it is unlikely your dose has been absorbed.
Unfortunately, you are now going to be one tablet (and one day of therapy) short. Be sure to contact your doctor for a recommendation on what to do, or if they are able to prescribe one tablet to make up for the missed dose.
There is no need to worry about taking the next day's tablet to make up for your lost dose. They are all the same strength.
Answer SummaryThe time-frame for which Zithromax (azithromycin) needs to be re-dosed after vomiting depends on the dosage form (e.g. immediate-release or extended-release). For the tablets from the ZPak, it should re-dosed if you vomit within 5 minutes of taking and most likely should be re-dosed if your vomit within 30 minutes of taking.
- Elsevier ClinicalKey: Zithromax (subscription required) (Accessed 1/29/19)
- Zmax Prescribing Information (Accessed 1/29/19)
- Zithromax Prescribing Information (Accessed 1/28/19)
- Vomiting of Oral Medications by Pediatric Patients: Survey of Medication Redosing Practices. PubMed (Accessed 1/29/19)
- Redosing of selected medications after vomiting. Prescriber's Letter (subscription required) (Accessed 1/29/19)
Can I take nattokinase along with Coumadin? I have...Feb 20, 2019
My child was prescribed Tamiflu but was not admini...Feb 23, 2019